Minnesota, 2023

Drought in Minnesota, June 13 to 30, 2023

June 13 to 30, 2023 · NWS DLH · 1 event in 1 county or zone

Drought conditions spread across the Northland during the month of June with all areas seeing at least D0 Abnormally dry conditions by the end of the month. Some pockets of D2 Severe Drought began to appear during the middle of the month around the head of Lake Superior and in far southern areas of Crow Wing and Pine counties in northeastern Minnesota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions spread across the Northland during the month of June with all areas seeing at least D0 Abnormally dry conditions by the end of the month. Some pockets of D2 Severe Drought began to appear during the middle of the month around the head of Lake Superior and in far southern areas of Crow Wing and Pine counties in northeastern Minnesota. Rainfall for the month of June was generally around 1 to 3 inches below normal aside from some parts of the Arrowhead that received above normal rainfall. Most areas on received around 50 percent of normal rainfall for the month leading to stress on crops and area waterways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 13, 5:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 13, 5:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
628 AM CDT Tue Jun 13 2023

.DISCUSSION...(Today through Monday)
Issued at 427 AM CDT Tue Jun 13 2023

Key Messages:

-Wildfire smoke aloft from Canada will overspread the area today
 through Wednesday. Some of this smoke could reach the ground by
 this evening through Wednesday as a weak cold front moves into
 the area.

-Near critical fire weather conditions concerns again the next
 couple days due to dry conditions.

-Rain chances linger today in north-central Wisconsin. Slightly
 higher (30-40%) rain chances return Friday into this weekend.

A more mild morning is being observed across the area, with
temperatures in the mid 40s to low 50s. Temperatures today will be
several degrees warmer than yesterday, with highs in the low to
upper 80s in Minnesota, but mid 70s to low 80s in NW Wisconsin.
The reason for the cooler temperatures in Wisconsin is due to
higher cloud cover and some scattered, light rain showers
associated with an upper-level low centered over the lower
Michigan Peninsula. Additional rain amounts across north-central
Wisconsin should remain less than 0.25 inches before these showers
slide southeast of the CWA completely by this evening. Therefore,
not expecting much relief from the drier conditions with this
rain.

Wildfire smoke from Canada remains an issue as we get into later
today through at least Wednesday. RAP and HRRR smoke model
guidance show smoke aloft overspreading Minnesota portions of the
area by this afternoon, and over the remainder of the area
tonight into Wednesday, leading to increased sky cover from the
smoke. Near-surface smoke becomes an increasing concern in
northeastern Minnesota by this evening/tonight and also spreads
into Wisconsin on Wednesday as a weak, dry cold front moves south
into the area. Areas near Lake Superior should miss out on the
higher concentrations on near surface smoke on Wednesday afternoon
into evening as the lake breeze propagates inland.

Another concern for this afternoon is near-critical fire weather
conditions for much of the inland portions of northeastern
Minnesota due to minimum relative humidities dropping into the 20
to 25 percent range. Fortunately, northerly winds and gusts
should remain below Red Flag Warning criteria. A Special Weather
Statement is in effect for the near-critical fire weather
conditions today for most of our Minnesota CWA counties, with the
exception of Cass, Crow Wing, and the near-short portions of Lake
and Cook Counties. Some near-critical fire weather conditions may
also be possible on Wednesday and Thursday for some portions of
the area given continued dry weather, though cooler afternoon
temperatures (mid 70s to low/mid 80s) may improve relative
humidities slightly relative to today.

With regards to precipitation, the upper-level pattern is not
conducive for any prolonged, widespread rain chances through at
least the early portion of next week. General upper-level ridging
developing west of the area today will move over the Northland for
Wednesday into at least the first half of Friday, leaving us
rain-free during this timeframe. There is some signal for an
upper-level trough to traverse Manitoba/Ontario into northern
Minnesota late Friday into Saturday, with an attendant surface
front moving into the CWA. Moisture availability with this system
has decreased relative to previous model runs, with PWAT values of
around 0.75-1" rather than the 1.5" that were hinted at
previously. As a result, forecast precipitation amounts have also
decreased, with the best chances for a 0.25-0.5" of rain on late
Friday through Saturday in the Brainerd Lakes area up into the
Iron Range where scattered shower and isolated thunderstorm
potential is best. Locations farther east may have a tougher time
seeing much, if any, appreciable precipitation with this system.
Precipitation chances on Friday and Saturday remain a more broad-
brushed 30-40%, but will likely be refined as this time period
gets into the range of higher-resolution model guidance.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM CDT Tue Jun 13 2023

Mainly VFR conditions throughout the TAF period. A few light
showers this morning over north-central Wisconsin will continue at
times through this afternoon before ending this evening. These
showers will stay east of KHYR.

Northerly winds will increase to around 8 to 12 knots today, with
afternoon gusts of 10 to 15 knots at Minnesota terminals and 15 to
20 knots in northern Wisconsin. These winds will quickly turn
light again this evening and overnight.

Smoke remains the main concern during this TAF period, with smoke
aloft increasing today, and particularly this evening through at
least Wednesday. HRRR and RAP guidance is showing a better signal
of some smoke making it to the surface as early as this evening
and tonight for northeastern Minnesota and into northwestern
Wisconsin by Wednesday morning as a weak cold front moves south
into the area from Canada. Have introduced some MVFR visibilities
at KINL late this evening into early overnight due to the
strongest smoke signal there. However, have left reduced
visibility/smoke mention out of the other TAF sites for now given
more uncertainty in the surface smoke concentrations with
southward extent.

&&

.MARINE...
Issued at 427 AM CDT Tue Jun 13 2023

Conditions remain relatively quiet over western Lake Superior
today given lake winds remaining below 10 knots and waves less
than 2 feet. Some funneling of NE winds into the Twin Ports does
take place on Wednesday afternoon (gusts to 15 knots) and
Thursday afternoon (gusts up to 20 to 25 knots). This will likely
lead to a gradual build up of wave heights to 2 to 4 feet by
Thursday afternoon, leading to the possible need for a Small Craft
Advisory for Thursday from Two Harbors to the Twin Ports to Port
Wing.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  81  54  72  48 /   0   0  10   0
INL  84  55  78  50 /  10  10   0   0
BRD  85  57  86  54 /   0   0  10   0
HYR  80  50  83  48 /  10  10  10  10
ASX  77  49  68  43 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...Rothstein
Hazardous weather outlook, Jun 13, 3:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Duluth MN
400 AM CDT Tue Jun 13 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-140900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
400 AM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Near-critical fire weather conditions are expected today for much
of northeast Minnesota due to low relative humidity. Make sure to
check for burning restrictions before burning. Near surface
wildfire smoke from Canada will be entering the area this evening
and lingering through tonight. This may result in reduced air
quality.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near-critical fire weather conditions will continue to be possible
in far northern Minnesota through Friday. Near surface wildfire
smoke from Canada is likely to persist through Wednesday.

Chances for thunderstorms increase Friday afternoon in north
central Minnesota and will linger through Saturday evening.
Thunderstorm chances decrease for locations farther east from
north-central Minnesota. Severe storms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-140900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
400 AM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northeast winds gusting 15 to 20 knots Wednesday afternoon and
evening may produce waves up to 2 feet near the Twin Ports.

Stronger northeast winds, gusting 20 to 25 knots, on Thursday may
produce conditions hazardous to small craft. Waves may build to 4
feet around the Twin Ports on Thursday afternoon and evening.

Unruh

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jun 13, 1:58 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
258 AM CDT Tue Jun 13 2023

MNZ010>012-018-019-026-035>038-131500-
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-South Itasca-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of International Falls, Ely, Isabella,
Bigfork, Hibbing, Grand Rapids, Hill City, Aitkin, Duluth,
Pine City, and Hinckley
258 AM CDT Tue Jun 13 2023

...NEAR-CRITICAL FIRE WEATHER CONDITIONS TODAY FOR PORTIONS OF
NORTHEAST MINNESOTA...

Dry conditions will lead to near-critical fire weather conditions
today. Minimum relative humidity values as low as 20 to 25
percent are expected by this afternoon. Northerly winds today will
be around 7 to 12 MPH with gusts up to 18 MPH. Together, these
conditions could lead to the rapid spread of fires. Check burning
restrictions and fire danger before burning. For more information
on burning restrictions for Minnesota, see
www.dnr.state.mn.us/forestry/fire/firerating_restrictions.html.

Rothstein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Pine

When
June 13, 6:00 AM CST to June 30, 11:59 PM CST
Where
Pine forecast zone
Reported by
Drought Monitor
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Following record snowfall over the preceding winter, drought conditions quickly spread across the Northland during the spring. A small sliver of D2 Significant Drought was added to far southwestern Pine County with the update on the 13th and persisted through the remainder of the month. A small sliver of far northeastern Pine County was added to the D2 Severe Drought area with the update on the 20th. Rainfall deficits in excess of 2.5 inches were observed across much of Pine County which is about 50 to 70 percent of normal for the month of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111100.